Wyoming, 2024Winter Storm in Wyoming, February 14 to 16, 2024
February 14 to 16, 2024 · NWS RIW · 9 events in 9 counties and zones
A Pacific trough and cold front combined with an atmospheric river to bring heavy snow to much of western Wyoming and portions of central Wyoming. The heaviest snow fell Tetons where the snow was multiple feet fell.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough and cold front combined with an atmospheric river to bring heavy snow to much of western Wyoming and portions of central Wyoming. The heaviest snow fell Tetons where the snow was multiple feet fell. The highest amount was 29 inches at the top of the Jackson Hole Ski Resort. Other notable amounts in western Wyoming included 22 inches at Pahaska, 19 inches at Blind Bull Summit in the Salt and Wyoming Range and 20 inches at the Deer Park SNOTEL site in the Wind River Range. Heavy snow fell in the western valleys as well with 1 to 2 feet through the Jackson Valley and 8 to 15 inches the Star Valley. In Hot Springs County, snowbanding developed and brought 8 inches of snow near Lucerne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 14, 3:38 PM MST, 1 hour 22 minutes earlier. Its key messages:
- A high QPF winter storm is poised to slam western Wyoming tonight through Friday.
- This winter storm will bring wind and snow to the forecast area, with lesser snow amounts east of the Continental Divide.
- The heaviest snow will fall tonight into Thursday morning and Thursday night into Friday morning.
- A brief cooldown is expected once this system passes through as a cold front will drop down Thursday into Friday. Friday night should be a cold night with lows in the single digits for most of the forecast area.
- A warmup begins this weekend with highs in the 40s and 50s east of the Continental Divide by the start of next week.
Area forecast discussion, Feb 14, 3:38 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
338 PM MST Wed Feb 14 2024
.KEY MESSAGES...
- A high QPF winter storm is poised to slam western Wyoming
tonight through Friday.
- This winter storm will bring wind and snow to the forecast area,
with lesser snow amounts east of the Continental Divide.
- The heaviest snow will fall tonight into Thursday morning and
Thursday night into Friday morning.
- A brief cooldown is expected once this system passes through
as a cold front will drop down Thursday into Friday. Friday
night should be a cold night with lows in the single digits
for most of the forecast area.
- A warmup begins this weekend with highs in the 40s and 50s
east of the Continental Divide by the start of next week.
&&
.DISCUSSION...
Issued at 216 PM MST Wed Feb 14 2024
This morning low clouds and fog plagued eastern portions of the
forecast area, with freezing drizzle/fog along I-25 from Twenty Mile
Hill up to Buffalo. The fog/freezing drizzle has now lifted/ended,
but the low cloud deck remains and likely will through this
afternoon. Low clouds have also blanketed the Bighorn Basin today,
which has limited their daytime warming. Will have to adjust highs
to represent this as they currently appear too warm. The first
shortwave of two will move into the forecast area tonight, which
will bring heavy snow to western mountains/valleys. Moisture values
are impressive as the NAM has PWATs around 0.4" advecting into
western mountains this evening. Uniform westerly flow across
isentropic surfaces appears likely tonight into Thursday morning,
which is contributing to some impressive snowfall rates shown by
model guidance. The Thursday morning forecast period has an
impressive 12'+ for the Pitchstone Plateau in YNP, which signifies
2"+/hr snowfall rates. A decrease of snow intensity is expected for
Thursday afternoon/evening as the first shortwave exits and the main
shortwave/upper-low begins dropping southeast into the area. This
second wave does have colder air with it and should bring a cold
front through the forecast area sometime from Thursday night into
Friday. Model guidance is not in agreement on the timing of the cold
FROPA, so some changes to the forecast are likely (70%) for Friday.
It does appear the dendritic growth zone will be very deep as this
second wave passes through, so locally higher snowfall amounts are
possible across northern portions of the forecast area if the cold
front passes through quicker than anticipated.
Most locations east of the Continental Divide are not expected to
receive more than a trace of snow until the second wave impacts the
forecast area, Thursday night into Friday. Total snowfall amounts
will be greatest across northern portions of the forecast area as
the mid-level energy and cold front are most likely to coincide
there first. The cold front will drop temperatures on Friday, with
highs in the 20s expected east of the Continental Divide. West of
the Continental Divide, highs are expected to be in the 30s ahead of
the cold front. It will be the coldest night for the foreseeable
future Friday night as lows are expected to drop into the single
digits across the forecast area.
The cooldown won't last long though, as the cold air associated with
the second wave will slide southeast and moderate. At the same time
a ridge is expected to develop over the region. Current model
guidance has this ridge weakening on Sunday as a compact upper-low
races through the region. More snow is likely (60%) for western WY
Sunday into Sunday night as this low races through. Another ridge is
likely to develop once this upper-low passes by, which will keep the
warmup going, especially east of the Continental Divide.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 326 PM MST Wed Feb 14 2024
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Radar shows building showers just to the west in eastern Idaho,
which will be moving east toward western aviation sites in the
next couple hours. Predominant snow should be increasing by 02Z
at KJAC, with some tempo showers on the leading edge. Snow will
continue through most of the day Thursday, and into Friday.
Some of the snow will taper down later Thursday afternoon, with
some cig increases, but another round of snow return Thursday
night. Snow also returns to KBPI/KPNA overnight, and continues
through most of the day Thursday. Snow will vary more at KRKS,
with lighter shower activity now through 18Z/Thu, before
tapering off.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Morning low clouds have lifted, but are still hanging firm
across northern WY. Low clouds and snow will begin to move in
later tonight, starting at KCOD around 09Z. Light snow moves
into KWRL and KCPR late Thursday afternoon, but will remain
light for most of the period. KRIW/KLND will have a tougher time
will predominant snow, as they will be in the shadow of the
Wind River Range this round. A surge of northerly winds pushes
southward Thursday afternoon, bringing a brief period of
20g30kts for all sites. Timing looks better for KCOD/KCPR/KWRL,
but will need adjustments for KRIW/KLND Thursday evening.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 AM MST Friday for WYZ001-012>015-
023-024.
Winter Weather Advisory until 11 AM MST Friday for WYZ002-025.
Winter Weather Advisory from 11 AM Thursday to 11 AM MST
Friday for WYZ003.
Winter Weather Advisory from 5 AM Thursday to 11 AM MST Friday
for WYZ008.
&&
DISCUSSION...Rowe
AVIATION...Straub
Hazardous weather outlook, Feb 14, 3:15 AM MST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
315 AM MST Wed Feb 14 2024
WYZ001>020-022>030-151400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
315 AM MST Wed Feb 14 2024
...Winter Storm Warnings and Winter Weather Advisories in effect for
much of western Wyoming from this evening through Friday morning...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Mainly light snow during the day. Heavier snow returns to western
Wyoming tonight, especially after midnight. Please see forecasts and
Winter Weather Products for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday into Friday...Snow, heavy at times, continuing across the
west. Some snow moving East of the Divide but most amounts should be
light. Gusty to strong winds are possible Thursday in northern
Wyoming and across the mountain passes. Again, please see forecasts
and Winter Weather Products for details.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Feb 14, 1:21 PM MST, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
121 PM MST Wed Feb 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM Snow South Entrance 44.13N 110.67W
02/14/2024 E7.0 inch Teton WY Mesonet
2-Day Report.
1201 PM Snow 23 ESE Moran Junction 43.75N 110.06W
02/14/2024 E4.0 inch Teton WY Mesonet
2-Day Report.
1201 PM Snow 19 NE Bondurant 43.39N 110.13W
02/14/2024 E1.0 inch Teton WY Mesonet
2-Day Report.
1201 PM Snow 10 N Bondurant 43.34N 110.43W
02/14/2024 E4.0 inch Teton WY Mesonet
2-Day Report.
1201 PM Snow 8 W South Entrance 44.13N 110.83W
02/14/2024 M6.0 inch Teton WY Mesonet
2-Day Report.
1201 PM Snow 2 NW Wilson 43.52N 110.91W
02/14/2024 E7.0 inch Teton WY Mesonet
2-Day Report.
1201 PM Snow 6 ENE Alta 43.78N 110.93W
02/14/2024 E7.0 inch Teton WY Mesonet
2-Day Report.
1201 PM Snow 8 NNE Moran Junction 43.95N 110.45W
02/14/2024 E3.0 inch Teton WY Mesonet
2-Day Report.
1201 PM Snow Kelly 43.62N 110.63W
02/14/2024 M2.5 inch Teton WY Cocorahs
2-Day Report.
1201 PM Snow Jackson 43.48N 110.76W
02/14/2024 M3.5 inch Teton WY Cocorahs
2-Day Report.
1201 PM Snow 2 SSW Teton Village 43.54N 110.83W
02/14/2024 M6.5 inch Teton WY Cocorahs
2-Day Report.
1201 PM Snow Moose 43.66N 110.72W
02/14/2024 M5.0 inch Teton WY CO-OP Observer
2-Day Report.
1201 PM Snow 4 WNW Moran Junction 43.86N 110.59W
02/14/2024 M7.6 inch Teton WY CO-OP Observer
2-Day Report.
1201 PM Snow 1 NNE Jackson 43.48N 110.76W
02/14/2024 E2.9 inch Teton WY CO-OP Observer
2-Day Report.
1201 PM Snow 19 NE Bondurant 43.41N 110.16W
02/14/2024 M0.2 inch Teton WY CO-OP Observer
2-Day Report.
1201 PM Snow 7 SSE Rock Springs 41.50N 109.16W
02/14/2024 M0.3 inch Sweetwater WY Cocorahs
1201 PM Snow 1 SSE Green River 41.50N 109.46W
02/14/2024 M0.1 inch Sweetwater WY Cocorahs
1201 PM Snow 1 SSW Green River 41.51N 109.48W
02/14/2024 M0.1 inch Sweetwater WY Cocorahs
1201 PM Snow 20 NW Calpet 42.49N 110.53W
02/14/2024 E4.0 inch Sublette WY Mesonet
2-Day Report.
1201 PM Snow 17 ESE Turnerville 42.76N 110.59W
02/14/2024 E4.0 inch Sublette WY Mesonet
2-Day Report.
1201 PM Snow 14 E Bondurant 43.17N 110.14W
02/14/2024 E3.0 inch Sublette WY Mesonet
2-Day Report.
1201 PM Snow 6 WNW Cora 42.99N 110.09W
02/14/2024 M0.8 inch Sublette WY Cocorahs
1201 PM Snow East Entrance 44.49N 110.00W
02/14/2024 M2.8 inch Park WY CO-OP Observer
2-Day Report.
1201 PM Snow 21 NE Cokeville 42.30N 110.68W
02/14/2024 E2.0 inch Lincoln WY Mesonet
2-Day Report.
1201 PM Snow 15 NNE Cokeville 42.27N 110.81W
02/14/2024 E2.0 inch Lincoln WY Mesonet
2-Day Report.
1201 PM Snow 15 ESE Smoot 42.53N 110.66W
02/14/2024 E5.0 inch Lincoln WY Mesonet
2-Day Report.
1201 PM Snow 8 S Smoot 42.51N 110.91W
02/14/2024 E4.0 inch Lincoln WY Mesonet
2-Day Report.
1201 PM Snow 6 ENE Smoot 42.65N 110.81W
02/14/2024 E3.0 inch Lincoln WY Mesonet
2-Day Report.
1201 PM Snow 3 SE Turnerville 42.82N 110.84W
02/14/2024 E5.0 inch Lincoln WY Mesonet
2-Day Report.
1201 PM Snow 16 ENE Turnerville 42.96N 110.61W
02/14/2024 E4.0 inch Lincoln WY Mesonet
2-Day Report.
1201 PM Snow 5 SSE Smoot 42.55N 110.89W
02/14/2024 E2.0 inch Lincoln WY Cocorahs
2-Day Report.
1201 PM Snow 2 S Bedford 42.87N 110.94W
02/14/2024 E5.1 inch Lincoln WY Cocorahs
2-Day Report.
1201 PM Snow 1 SE Thayne 42.90N 110.98W
02/14/2024 E4.0 inch Lincoln WY Cocorahs
2-Day Report.
1201 PM Snow 4 NE Thayne 42.96N 110.95W
02/14/2024 M3.1 inch Lincoln WY Cocorahs
2-Day Report.
1201 PM Snow 4 NNE Thayne 42.97N 110.96W
02/14/2024 M3.0 inch Lincoln WY Cocorahs
2-Day Report.
1201 PM Snow 5 NNE Thayne 42.98N 110.95W
02/14/2024 M2.5 inch Lincoln WY Cocorahs
2-Day Report.
1201 PM Snow 3 N Etna 43.08N 111.00W
02/14/2024 M3.7 inch Lincoln WY Cocorahs
2-Day Report.
1201 PM Snow 2 NNW Turnerville 42.87N 110.91W
02/14/2024 M1.0 inch Lincoln WY CO-OP Observer
2-Day Report.
1201 PM Snow Afton 42.73N 110.93W
02/14/2024 M1.7 inch Lincoln WY CO-OP Observer
2-Day Report.
1201 PM Snow 1 NNE Buffalo 44.36N 106.69W
02/14/2024 M0.5 inch Johnson WY Cocorahs
2-Day Report.
1201 PM Snow 13 SSE Buffalo 44.17N 106.61W
02/14/2024 E0.3 inch Johnson WY Cocorahs
2-Day Report.
1201 PM Snow 1 WNW Dubois 43.54N 109.66W
02/14/2024 M1.0 inch Fremont WY CO-OP Observer
2-Day Report.
&&Winter Storm, Yellowstone National Park
- When
- February 14, 5:00 PM MST to February 16, 11:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow fell in Yellowstone Park, with a maximum amount of 21 inches at the Lewis Lake Divide SNOTEL site.
Winter Storm, Absaroka Mountains
- When
- February 14, 5:00 PM MST to February 16, 11:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Over a foot of snow fell across portions of the Absarokas, with a maximum of 21 inches at Pahaska.
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 14, 5:00 PM MST to February 16, 5:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Amounts of new snow over 18 inches were widespread across the Tetons, with some locations having over 2 feet. The highest amount was 29 inches at the top of the Jackson Hole Ski Resort.
Winter Storm, Jackson Hole
- When
- February 14, 5:00 PM MST to February 16, 5:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Snowfall amounts around the Jackson Valley ranged from 7 to 15 inches.
Winter Storm, Star Valley
- When
- February 14, 5:00 PM MST to February 16, 5:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Up to 14 inches of snow fell in the northern portions of the Star Valley. Amounts dropped to around 3 inches near Afton.
Winter Storm, Salt River & Wyoming Ranges
- When
- February 14, 5:00 PM MST to February 16, 5:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in the Salt and Wyoming Range. The maximum amount was 19 inches at the Blind Bull SNOTEL site.
Winter Storm, Wind River Mountains West
- When
- February 14, 5:00 PM MST to February 16, 5:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell in the western Wind River Range, with a maximum amount of 18 inches.
Winter Storm, Wind River Mountains East
- When
- February 14, 5:00 PM MST to February 16, 5:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell along the eastern slopes of the Wind River Range, with a maximum of 20 inches at the Deer Park SNOTEL site.
Winter Storm, Southwest Big Horn Basin
- When
- February 16, 12:00 AM MST to 2:00 PM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
A trained spotter reported 8 inches of snow near Lucerne.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in South Dakota, February 14, 20241 death · 9 events
- Heavy Snow and Winter Weather in Minnesota, February 14, 202427 events
- Heavy Snow and Winter Weather in Washington, February 14 to 15, 202415 events
- Winter Storm in Montana, February 14 to 16, 202414 events
- Heavy Snow and Winter Weather in Idaho, February 14 to 16, 202411 events
- High Surf in Hawaii, February 14 to 17, 202410 events
- Winter Weather in South Dakota, February 14, 20249 events
- Heavy Snow and Winter Weather in Wisconsin, February 14 to 15, 20249 events
- Heavy Snow and Winter Weather in Wyoming, February 14 to 16, 20248 events
- Heavy Snow and Winter Weather in South Dakota, February 14, 20246 events
- Heavy Snow and Winter Weather in Oregon, February 14 to 16, 20246 events
- Heavy Snow in Oregon, February 14 to 16, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162634, 1162636, 1162640, 1162641, 1162643, 1162646, 1162649, 1162653, 1162656.